Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 68, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2013, 2:38 PM CDT for Wilcox County, Alabama. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2013, 2:38 PM CDT (19:38 UTC)
- Expired
- Jun 17, 2013, 3:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 123 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:48 PM CDT | TSTM WND DMG | Millers Ferry, AL | REPORT OF A FEW LIMBS DOWN AND A TREE DOWN IN MILLERS FERRY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2029 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
493
WUUS54 KMOB 171938
SVRMOB
ALC131-172000-
/O.NEW.KMOB.SV.W.0068.130617T1938Z-130617T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
238 PM CDT MON JUN 17 2013
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 300 PM CDT
* AT 232 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND DAMAGING WINDS NEAR 60 MPH WAS LOCATED 14 MILES
NORTHWEST OF CAMDEN...OR 4 MILES EAST OF CATHERINE...AND MOVING
EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOYKIN...
LAT...LON 3225 8742 3224 8739 3221 8737 3220 8733
3215 8727 3215 8726 3211 8723 3210 8721
3205 8716 3205 8747 3225 8746 3227 8743
TIME...MOT...LOC 1937Z 275DEG 10KT 3217 8739
$$1 follow-up statement
515
WWUS54 KMOB 171959
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT MON JUN 17 2013
ALC131-172008-
/O.EXP.KMOB.SV.W.0068.000000T0000Z-130617T2000Z/
WILCOX AL-
259 PM CDT MON JUN 17 2013
...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE FOR NORTH CENTRAL
WILCOX COUNTY AT 3 PM CDT...
AT 258 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR NORTH CENTRAL
WILCOX COUNTY WAS MOVING OUT OF WILCOX COUNTY AND INTO DALLAS
COUNTY. THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE AT 300 PM CDT.
TO REPORT SEVERE WEATHER...CALL (800) 284-9059.
LAT...LON 3225 8742 3224 8739 3221 8737 3220 8733
3215 8727 3215 8726 3211 8723 3210 8721
3205 8716 3205 8747 3225 8746 3227 8743
TIME...MOT...LOC 1958Z 244DEG 17KT 3222 8729
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:20 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 17, 1:20 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATE... NATIONAL WEATHER SERVICE MOBILE AL 120 PM CDT MON JUN 17 2013 .AVIATION UPDATE...VFR TO MVFR CONDITIONS THROUGH 12Z TUE. SCT TO BKN CEILINGS RANGING FROM 2.5KFT TO 6KFT THROUGH ABOUT 04Z TUE FOLLOWED BY SCT CEILINGS AROUND 5KFT THROUGH 09Z TUES THEN SCT TO BKN CEILINGS AROUND 2.5KFT THROUGH 12Z TUE. WINDS WILL BE SOUTHWEST 10 TO 15 KNOTS WITH SLIGHTLY HIGHER GUSTS THROUGH 00Z TUES DIMINISHING TO 3 TO 5 KNOTS OVERNIGHT AND EARLY TUE MORNING. HIGHER WINDS WILL BE IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING BECOMING MOSTLY ISOLATED OVERNIGHT. EXPECT BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS JUST TO THE NORTH OF ALL TERMINAL MOSTLY THIS THE AFTERNOON CONTINUING THROUGH MID TO LATE EVENING. 32/EE && .SHORT TERM [TODAY AND TONIGHT]...UPPER AIR MAP ANALYSIS THIS MORNING SHOWS AN EAST TO WEST ORIENTED MID LEVEL RIDGE STRETCHED OUT FROM THE BAHAMAS...ACROSS THE GULF INTO TEXAS. TO THE NORTH OF THE GULF RIDGE AXIS...A BROAD TROF EXISTS OVER THE EASTERN US. A FAIRLY CLOUDY REPRESENTATION OVER THE SOUTHERN STATES OBSERVED ON SATELLITE WITH POCKETS OF COLDER CLOUD TOPS => ISOLATED TO SCATTERED SHOWERS/STORMS PROPAGATING EASTWARD. RADAR SHOWS ISOLATED SHOWERS OVER THE AREA FORMING WITHIN AN AREA OF WEAK SOUTHWESTERLY ISENTROPIC LIFT. A MUCH MORE ORGANIZED CONVECTIVE SYSTEM/CONCENTRATED LIGHTNING ACTIVITY OVER OKLAHOMA AND NORTHERN TEXAS WAS DROPPING SOUTHEAST AT 30 TO 35 KNOTS EARLY THIS MORNING. MORE ON THIS FOLLOWING. THE WEST NORTHWEST FLOW ALOFT WILL CONTAIN A SERIES OF MID LEVEL IMPULSES THAT WILL TRACK EASTWARD ACROSS THE FORECAST AREA TODAY AND TONIGHT. LIFT ASSOCIATED WITH THESE FEATURES COMBINED WITH PRECIPITABLE WATERS RANGING FROM 1.75 TO 2 INCHES (ABOUT 120 TO 140% OF NORMAL)...SETS THE STAGE FOR INCREASED COVERAGES OF SHOWERS AND STORMS DURING THE COURSE OF THE DAY. FORECAST EXTRAPOLATION OF LEADING EDGE OF ORGANIZED CONVECTIVE COMPLEX OVER OKLAHOMA IS PROGGED TO SEND AN OUTFLOW BOUNDARY ACROSS THE INTERIOR BY MID TO LATE AFTERNOON. THUS...FORECASTERS ANTICIPATE A BETTER FOCUS FOR ADDITIONAL AFTERNOON STORM DEVELOPMENT => BECOMING NUMEROUS OVER THE NORTHERN ZONES. OTHERWISE...SCATTERED STORMS EXPECTED. SOME OF THE STORMS COULD VERY WELL CONTAIN BRIEF STRONG WIND GUSTS FROM 45 TO 55 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINS. ALTHOUGH THE RISK OF SEVERE WEATHER IS LOW...AN ISOLATED OCCURRENCE CANNOT BE RULED OUT WITH THE MAIN THREAT BEING DAMAGING WINDS. ISOLATED TO SCATTERED NIGHTTIME STORMS WILL CONTINUE IN THE FORECAST AS LITTLE CHANGE SEEN IN THE OBSERVED HIGH LEVEL FLOW...EASTWARD PASSAGE OF MID LEVEL IMPULSES AND DEEP LAYER MOISTURE. BEFORE STORMS GET GOING...DAYTIME HIGHS FORECAST IN THE LOWER 90S OVER THE INTERIOR...TO UPPER 80S TO NEAR 90 COAST. OVERNIGHT LOWS LOOK TO RANGE FROM AROUND 73 INTERIOR TO UPPER 70S COAST. /10 A PRELIMINARY ASSESSMENT OF THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE. [TUESDAY THROUGH WEDNESDAY NIGHT]...AN ELONGATED WEST-EAST ORIENTATED UPPER RIDGE WILL REMAIN OVER THE CENTRAL GULF WHILE A BROAD UPPER TROUGH OVER THE DEEP SOUTH BECOMES SLIGHTLY MORE AMPLIFIED. A SURFACE RIDGE OVER THE NORTHERN GULF WILL PERSIST THROUGH THE SHORT TERM. THIS SURFACE RIDGE WILL KEEP THE FORECAST AREA UNDER A LIGHT SOUTHWESTERLY WIND FLOW THROUGH TUESDAY NIGHT... FOLLOWED BY A LIGHT WESTERLY TO NORTHWESTERLY WIND FLOW ON WEDNESDAY AS A SURFACE BOUNDARY SETTLES IN FROM THE NORTH. A SERIES OF UPPER LEVEL SHORTWAVES AND DISTURBANCES WILL TRAVERSE THE FORECAST AREA BOTH DAYS AND BRING GENERAL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. NEAR NORMAL TEMPERATURES WILL OCCUR BOTH DAYS WITH HIGHS INLAND AREAS IN THE LOWER 90S...WITH UPPER 80S ALONG THE IMMEDIATE COAST. LOWS BOTH TUESDAY AND WEDNESDAY NIGHTS WILL RANGE FROM 69 TO 73 DEGREES INLAND AREAS WITH MID 70S ALONG THE IMMEDIATE COAST. /22 && .LONG TERM [THURSDAY THROUGH MONDAY]...THE UPPER LEVEL TROUGH OR AREA OF WEAKNESS WILL REMAIN STRADDLED OVER THE NORTHERN GULF REGION THROUGH THE UPCOMING WEEKEND...WITH NUMEROUS WEAK UPPER LEVEL DISTURBANCES AFFECT THE AREA. THE SURFACE RIDGE ACROSS THE NORTHERN GULF WILL REBUILD OVER THE SOUTHEAST STATES BY THE END OF THE WEEK. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY IN THE EXTENDED...MAINLY DURING TIMES OF HIGHEST INSTABILITY. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED WITH HIGHS INLAND AREAS RANGING FROM 90 TO 95 DEGREES...WITH UPPER 80S AT THE BEACHES. MAXIMUM HEAT INDICES EACH AFTERNOON WILL BE IN THE MID 90S. LOWS EACH NIGHT WILL RANGE FROM 68 TO 73 DEGREES INLAND AREAS WITH MID 70S ALONG THE IMMEDIATE COAST. /22 && .AVIATION [17.12 KMOB/KBFM/KPNS TAF ISSUANCE]...SATELLITE AND OBSERVATIONS SHOW VARIABLE CLOUD BASES WITH A MAJORITY OF LOWEST BASES ABOVE 3 KFT. SCATTERED DAYTIME TSRA LOOK TO LOWER BASES AND VSBY TO MVFR CATEGORIES AT TIMES. BRIEF STRONG WIND GUSTS IN AND NEAR STORMS. AWAY FROM INFLUENCE OF STORMS...LIGHT SOUTHWEST FLOW THIS MORNING BECOMES 8 TO 12 KNOTS WITH OCCASIONAL GUSTS AROUND 16 KNOTS THROUGH THE DAY. /10 && .MARINE...WESTWARD EXTENSION OF WESTERN ATLANTIC SURFACE HIGH INTO THE MID GULF...MAINTAINS A WEST TO SOUTHWEST COMPONENT OF FLOW INTO THURSDAY. PREVAILING WIND SPEEDS...DISCOUNTING ANY GUSTS...GENERALLY IN THE 10 TO 15 KNOT RANGE THROUGH THE FIRST HALF OF THE WEEK BEFORE LOWERING TO 10 KNOTS OR LESS LATTER HALF OF THE WEEK. SEAS MOSTLY AROUND 2 FEET THROUGH MID WEEK. WINDS AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR ISOLATED TO SCATTERED MARINE STORMS. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 90 74 91 73 89 / 50 20 30 30 50 PENSACOLA 90 77 89 76 89 / 50 20 30 20 50 DESTIN 88 78 88 76 87 / 40 20 30 20 40 EVERGREEN 92 73 92 70 90 / 60 30 50 60 50 WAYNESBORO 92 72 91 70 90 / 60 30 50 60 40 CAMDEN 92 73 91 70 90 / 60 30 50 60 40 CRESTVIEW 91 73 92 71 91 / 50 30 30 30 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jun 17, 1:28 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 128 PM CDT MON JUN 17 2013 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181830- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 128 PM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS AFTERNOON THROUGH NOON TUESDAY SHOWERS AND THUNDERSTORMS HAVE BEEN STEADILY INCREASING THIS AFTERNOON. THERE IS A SLIGHT RISK A FEW OF THESE STORMS COULD BRING GUSTS APPROACHING OR EXCEEDING 55 MPH AS WELL AS FREQUENT LIGHTNING AND POSSIBLE HAIL. HIGHEST RISK LIES NORTH OF US 84 AND WEST OF I-65. ...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LOW PRESSURE TROUGH OVER THE SOUTHEAST US WILL SEND UPPER LEVEL DISTURBANCES EASTWARD ACROSS THE REGION. THIS WILL BRING SCATTERED TO NUMEROUS MAINLY DAYTIME SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. SOME COULD BRING STRONG GUSTY WIND...HEAVY RAIN...FREQUENT LIGHTNING...AND SMALL HAIL. ...THERE IS A MODERATE RISK OF RIP CURRENTS TUESDAY ALONG AREA BEACHES... .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH SUNDAY. GMZ630>635-650-655-670-675-181830- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 128 PM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON THROUGH NOON TUESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON. SOME COULD BRING STRONG GUSTY WINDS AND HIGH STEEP SEAS AS WELL AS FREQUENT LIGHTNING AND HEAVY RAIN RESTRICTING VISIBILITY TO LESS THAN A MILE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE WEEK WITH A FEW BRINGING STRONG GUSTY WINDS AND HIGH STEEP SEAS AS WELL AS FREQUENT LIGHTNING AND HEAVY RAIN RESTRICTING VISIBILITY TO LESS THAN A MILE.
In the hours before
Special weather statement, Jun 17, 1:23 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 123 PM CDT MON JUN 17 2013 ALZ057-058-171900- BUTLER AL-CRENSHAW AL- 123 PM CDT MON JUN 17 2013 ...A STRONG THUNDERSTORM WILL AFFECT BUTLER AND CRENSHAW COUNTIES IN SOUTHWEST ALABAMA THROUGH 200 PM CDT... AT 120 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF GREENVILLE...OR 7 MILES EAST OF GEORGIANA...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RUTLEDGE... LUVERNE... DOPPLER RADAR INDICATES THIS STORM CONTINUES TO STRENGTHEN AS IT MOVES NORTHEAST ACROSS EASTERN BUTLER COUNTY INTO CRENSHAW COUNTY. A PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. IF CAUGHT OUTDOORS...DO NOT TAKE SHELTER UNDER TREES. STAY AWAY FROM HIGH OBJECTS SUCH AS ANTENNAS AND POWERLINES. STAY AWAY FROM FENCES. MOVE INDOORS OR TO A NON-CONVERTIBLE AUTOMOBILE AS SOON AS POSSIBLE. WHILE INDOORS...STAY AWAY FROM WINDOWS AND EXTERIOR DOORS. AVOID USING CORDED TELEPHONES. THIS STORM IS ALSO CAPABLE OF PRODUCING SUDDEN WIND GUSTS UP TO 50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL TO THE SIZE OF DIMES IS ALSO POSSIBLE WITH THIS STORM. &&
Special weather statement, Jun 17, 2:35 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 235 PM CDT MON JUN 17 2013 ALZ053>055-172015- MONROE AL-WILCOX AL-CLARKE AL- 235 PM CDT MON JUN 17 2013 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARKE...WILCOX...AND NORTHERN MONROE COUNTIES IN SOUTHWEST ALABAMA THROUGH 315 PM CDT... AT 231 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 20 MILES NORTH OF CAMDEN TO 7 MILES NORTHEAST OF GROVE HILL...AND WAS MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BOYKIN... YELLOW BLUFF... PINE HILL... CATHERINE... CAMDEN... THOMASVILLE... FULTON... VREDENBURGH... A PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. IF CAUGHT OUTDOORS...DO NOT TAKE SHELTER UNDER TREES. STAY AWAY FROM HIGH OBJECTS SUCH AS ANTENNAS AND POWERLINES. STAY AWAY FROM FENCES. MOVE INDOORS OR TO A NON-CONVERTIBLE AUTOMOBILE AS SOON AS POSSIBLE. WHILE INDOORS...STAY AWAY FROM WINDOWS AND EXTERIOR DOORS. AVOID USING CORDED TELEPHONES. THESE STORMS ARE ALSO CAPABLE OF PRODUCING SUDDEN WIND GUSTS UP TO 50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THE STORMS HAVE PASSED. SMALL HAIL TO THE SIZE OF DIMES IS ALSO POSSIBLE WITH THESE STORMS. &&
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:25 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.